Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 225, NWS Sioux Falls, SD

August 19, 2009Lincoln County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2009, 4:30 PM CDT for Lincoln County, South Dakota; Lyon County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2009, 4:30 PM CDT (21:30 UTC)
Expired
Aug 19, 2009, 5:00 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:25 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 19, 4:25 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 19 2009

.DISCUSSION...

PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD
THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN
FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND
CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND
THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN...
THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME
CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF
WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE
VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL
SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP
LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN
THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL
SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST
CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA...
WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S.

CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND
SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED
POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT
MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS
AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY
BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A
LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER
AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW
BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM
RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM
LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT
AND WED BASED ON COMPOSITE OF LONG RANGE MODELS.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL
THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF
CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF
CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

JM/RSR
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT WED AUG 19 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED
STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO
YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE
SMALL HAIL...AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY
EAST OF A LINE FROM BROOKINGS TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:57 PM CDTSevere Thunderstorm WarningFSDLincoln33 min
Aug 19, 5:31 PM CDTSevere Thunderstorm WarningFSDSioux29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.